Utah, 2007

Winter Weather in Utah, April 23 to 24, 2007

April 23 to 24, 2007 · NWS GJT · 1 event in 1 county or zone

A deep spring-time upper level low pressure system brought significant snowfall to the mountains of southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deep spring-time upper level low pressure system brought significant snowfall to the mountains of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 23, 3:10 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 23, 3:10 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 AM MDT MON APR 23 2007

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
TROUGH OVER THE WESTERN U.S. IS A BIT COMPLICATED AS SATELLITE AND
RUC SHOW MULTIPLE CIRCULATION CENTERS AND VORT MAXES ROTATING AROUND
THE MAIN LOW IN SOUTHERN NV. ONE VORT MAX WILL MOVE INTO NW CO AND NE
UTAH EARLY THIS MORNING...WITH A SHORT DRIER SLOT OVER CENTRAL AND SW
CO AND SE UTAH. THEN THE NEXT VORT MAX WILL MOVE FROM NW AZ/SW UT
INTO THE FORECAST AREA THIS AFTERNOON. THE MAIN LOW IS PROJECTED TO
MOVE OVER THE FOUR CORNERS AND SOUTHERN CO TONIGHT. CONTEMPLATED A
SNOW ADVISORY FOR THE SAN JUAN MT ALONG WITH WFO PUB...BUT WE DECIDED
AGAINST IT AT THIS TIME. TEMPS ARE RELATIVELY WARM TONIGHT...-1 TO -4
AT THE COOLEST AT 700 MB. ALSO AM NOT SURE ENOUGH ABOUT THE MOISTURE
AVAILABLE NORTH OF THE LOW CENTER. DAY SHIFT WILL BE BETTER ABLE TO
ASSESS WHERE THE BEST CONDITIONS WILL BE AFTER SEEING WHERE IT ALL
MOVES THIS MORNING.

CONDITIONS SHOULD BEGIN IMPROVING TUE AND TUE NIGHT AS LOW MOVES EAST
OF THE AREA...THOUGH MAY HAVE AN EXTENDED PERIOD OF WRAP AROUND
PRECIPITATION OVER THE NORTHWEST AND PORTIONS OF THE CENTRAL
MOUNTAINS.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
THIS PERSISTENT PROGRESSIVE PATTERN IS SHOWING SIGNS OF BREAKING DOWN
IN THESE PERIODS...FOR A DRYING AND WARMING TREND...ESPECIALLY BY
NEXT WEEKEND.  SYNOPTIC TIMING IS SIMILAR TO PREVIOUS RUNS. THE NEXT
WAVE SPLITS WITH THE NORTHERN BRANCH BRUSHING THE NORTHERN EDGE OF
THE FORECAST AREA ON THU. SOME ENERGY IN THE SOUTHERN PORTION GETS
TRAPPED SOMEWHERE IN THE BAJA REGION...THEN WEAKENS STILL FURTHER AS
IT EJECTS EASTWARD LATE IN THE PERIOD. MODELS HAVE BEEN TRENDING
WEAKER WITH THE NORTHERN BRANCH AND HAVE SIGNIFICANTLY BACKED OFF THE
WINDS AS COMPARED TO YESTERDAYS RUNS. AFTER THIS WAVE PASSES...
RIDGING TAKES OVER FOR A SPELL. MODEL CONSISTENCY DECREASES BY THE
WEEKEND IN THE HANDLING OF THE LINGERING SOUTHERN ENERGY. FOR THAT
REASON...HAVE KEPT THE CURRENT TEMPERATURE FORECAST BELOW GUIDANCE
FOR FRIDAY AND BEYOND...BUT TEMPS MAY NEED TO BE RAISED IF THIS
BENIGN WX TREND CONTINUES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

CJC/JOE/EH
Hazardous weather outlook, Apr 23, 3:16 AM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
416 AM MDT MON APR 23 2007

COZ001>014-017>023-UTZ022>025-027>029-241100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
416 AM MDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS RAIN SHOWERS...WITH SNOW SHOWERS ABOVE ABOUT 9000 FEET...
WILL CONTINUE THROUGH TODAY AND TONIGHT ACROSS MUCH OF THE AREA.
ISOLATED THUNDERSTORMS WITH BRIEF HEAVY RAIN OR SNOW AND WIND GUSTS
TO 35 MPH ARE EXPECTED AS WELL. SNOW ACCUMULATIONS OF 1 TO 3 INCHES
ARE EXPECTED ABOVE 9000 FEET. DRIVING CONDITIONS OVER THE HIGH
MOUNTAIN PASSES WILL BECOME LOCALLY HAZARDOUS FROM SLUSHY AND SNOW
PACKED ROADS...AND DECREASED VISIBILITY IN HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR MOUNTAIN SNOW AND VALLEY RAIN WILL CONTINUE INTO
TUESDAY. THE CHANCE FOR MOUNTAIN SNOW AND VALLEY RAIN WILL
AGAIN DEVELOP OVER THE NORTH ON THURSDAY...WITH THUNDERSTORMS
POSSIBLE DURING THE AFTERNOON. SHOWERS WILL DIMINISH THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CJC/EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
April 23, 7:00 AM MST to April 24, 11:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred with local amounts just over one foot in the La Sal Mountains. Additionally, frequent wind gusts of 20 to 35 mph caused blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28601.